RASS (Richmond Agitation-Sedation Scale)
Assessment of sedation and agitation (10 levels from +4 to -5)
1 item left
Cautions
- The scale describes sedation and agitation in adult ICU patients on 10 levels from +4 (combative) to -5 (unarousable). +1 to +4 is the agitated side, 0 is alert and calm, and -1 to -5 is the sedated side. The one level you choose is the result; there is no sum of points.
- Assessment procedure (Table 1 of the original report): Step 1, observe the patient. If alert and calm, the score is 0; if there is restlessness or agitation, +1 to +4. Step 2, if the patient is not alert, state the patient's name in a loud voice and direct the patient to open the eyes and look at the speaker (repeat once if necessary). Eye opening with eye contact lasting more than 10 seconds scores -1; less than 10 seconds scores -2; any movement other than eye contact scores -3. Step 3, if there is no response to voice, shake the shoulder and, if there is still no response, rub the sternum. Any movement scores -4; no response to voice or physical stimulation scores -5.
- The wording of -3 and -4 differs a little between sources. Table 1 of the original report (Sessler 2002) says "any movement" for -3 and for -4. Table 1 of Ely 2003 (JAMA) and the table of the J-PAD guideline (2014, in Japanese) both say "movement or eye opening". This calculator follows the latter.
- The first phase of the original validation excluded patients with concurrent neuromuscular blockade or quadriplegia, contact or airborne isolation precautions, impaired hearing, impaired visual acuity (blindness, or facial or eye trauma), and patients who did not speak English (methods of the original report).
- The J-PAD guideline (2014) names RASS and SAS as the most useful subjective scales for assessing the depth and quality of sedation in adults. For mechanically ventilated adults its target sedation depth is RASS -2 to 0 (SAS 3 to 4). It also states that the definitions of "light sedation" and "deep sedation" are not clear.
- Correspondence with the categories of the J-PAD PAD care bundle: agitation is RASS +1 to +4 (SAS 5 to 7), awake (calm) is RASS 0 (SAS 4), light sedation is RASS -1 to -2 (SAS 3), and deep sedation is RASS -3 to -5 (SAS 1 to 2). While neuromuscular blockers are in use, the care bundle says to assess with a brain function monitor.
References
- Sessler CN, Gosnell MS, Grap MJ, et al. The Richmond Agitation-Sedation Scale: validity and reliability in adult intensive care unit patients. Am J Respir Crit Care Med. 2002; 166(10): 1338-1344. doi:10.1164/rccm.2107138 (Table 1)[Original article]
- J-PAD Guideline Committee, Japanese Society of Intensive Care Medicine. Japanese clinical practice guidelines for the management of pain, agitation, and delirium in adult patients in the intensive care unit (J-PAD) (English title translated by the authors of this site; in Japanese). J Jpn Soc Intensive Care Med. 2014; 21(5): 539-579. (Table 11, the commentary of CQ11 and CQ12, Table 16) https://www.jsicm.org/pdf/2015-J-PAD-guideline.pdf[Guideline]
The copyright of the Richmond Agitation-Sedation Scale (RASS) belongs to Virginia Commonwealth University.
Checked on: 2026-10-13
Disclaimer
This calculation is intended to support the judgment of healthcare professionals. Results are for reference only; decisions about diagnosis and treatment must be made by the responsible healthcare professional. The values you enter never leave your device.